MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BARE PL 3D; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BARE PL 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-1.5-3-3D-ES
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/05/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding an axium coil that failed to deploy and a second axium coil stretched at the tip.The patient was undergoing a coil embolization procedure for treatment of an unruptured saccular aneurysm of an internal carotid artery ophthalmic segment.The aneurysm max diameter was 5.4mm and the neck diameter was 4.1mm.Blood flow was normal.Vessel tortuosity was moderate.It was reported that the axium (apb-1.5-3-3d-es) coil was chosen.However the coil could not be deployed.A second method was tried for detachment but also failed.The coil was then removed and replaced and the replacement was implanted.The procedure was completed successfully.It was noted that all devices were prepared according to the instructions for use (ifu).There was no harm or injury to the patient.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported that two detachment attempts had been made with the instant detacher, and two attempts had been made with the manual method.The same instant detacher was used normally to detach other coils.Prior to the non-detachment no issues had been encountered, and no damage to the pushwire had been observed.The other coil that was stretched had been found during preparation, and there were no issues that may have caused the damage.A continuous flush had been administered during the procedure.
 
Additional Manufacturer Narrative
Product analysis findings: the axium prime coil (model: apb-1.5-3-3d-es lot: b021529) was returned for analysis within a dispenser coil and within an introducer sheath.The instant detacher used during the event was not returned for analysis.No damages or irregularities were found with the introducer sheath.The actuator interface was found securely attached to the coupler tube.There were no evidence of detachment attempts at this location.The axium prime pusher was found broken at the positive load indicator, indicative of a manual detachment attempt at this location.No break was found at the break indicator, the usual location of manual detachment.The axium prime pusher was found bent at the coupler tube.The coin was found present and still against the lumen stop.The shield coil was present and intact.The implant coil was found still attached to the pusher.No damages were found with the implant coil.A detachment was then attempted by retracting the exposed release wire.The coin retracted out of the lumen stop and the implant coil detached with no issues and no resistance encountered.No other damages or irregularities were observed.Based on the analysis performed, the customer report of ¿non-detachment¿ was confirmed as the device was returned with the implant coil still attached to the pusher.However, the cause could not be determined.In addition, the failure could not be replicated.When the release wire was retracted during analysis per instruction per use, the implant coil detached with no issues.The pusher was found bent/kinked indicative of advancing against resistance or damage during return shipping to medtronic for analysis.It is possible that detachment attempt using an instant detacher failed due to the bend location.As the instant detacher used during the event was not returned, any contribution of the instant detacher towards the non-detachment could not be determined.There was no non-conformance to specification identified that could potentially contribute towards the failures.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BARE PL 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11202084
Report Number2029214-2021-00071
Device Sequence Number2915513
Product Code KRD
UDI-Device Identifier00847536021150
UDI-Public00847536021150
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/07/2023
Device Model NumberAPB-1.5-3-3D-ES
Device Catalogue NumberAPB-1.5-3-3D-ES
Device Lot NumberB021529
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/08/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/18/2021
Supplement Date Received by Manufacturer01/22/2021
03/27/2021
Initial Report FDA Received Date01/20/2021
Supplement Report FDA Received Date02/03/2021
04/12/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1